Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 137, NWS Pueblo, CO

August 31, 1997Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 31, 1997, 4:12 PM MDT for Pueblo County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 1997, 4:12 PM MDT (22:12 UTC)
Expired
Aug 31, 1997, 5:15 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 312224 RRA
SVRPUB
COC101-312315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT SUN AUG 31 1997

* SEVERE THUNDERSTORM WARNING FOR
  PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 515 PM MDT

* SOME LOCATIONS AFFECTED
  HIGHWAY 78 THROUGH 440 PM
  OPEN COUNTRY BETWEEN HIGHWAY 78 AND INTERSTATE 25 THROUGH 515 PM

* AT 410 PM RADAR SHOWED A SEVERE STORM 17 MILES SOUTHWEST OF
  PUEBLO...OR 3 MILES NORTHEAST OF BEULAH MOVING EAST AT 15 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:53 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 31, 1:53 PM MDT, 2 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT SUN AUG 31 1997

MAIN CONCERNS FOR THE FIRST PERIOD ARE PRECIP COVERAGE AND HEAVY RAIN
POTENTIAL.  BREEZY EASTERLY FLOW DEVELOPED OVER THE EASTERN PLAINS
BEHIND A BOUNDARY MOVING WEST THIS AFTERNOON.  UPPER RIDGE WILL REMAIN
CENTERED OVER THE TX PANHANDLE REGION TONIGHT WITH A WEAK SHORTWAVE OVER
NORTHEAST COLORADO.  MODELS DO NOT INDICATED MUCH FOR DYNAMICS OVER THE
FORECAST AREA TONIGHT...BUT THAT SHORTWAVE IN THE NORTHEAST COULD KEEP
SOME SHOWERS OR TSTORMS OVER THE EXTREME NORTHEAST PORTIONS OF THE AREA
UNTIL LATE.  ALSO...WITH THE MOIST LOW-LEVEL UPSLOPE FLOW BACKING UP
AGAINST THE MOUNTAINS COULD SEE QUITE A BIT OF ACTIVITY ALONG THE
EASTERN MOUNTAINS AND ADJACENT PLAINS PRODUCING HEAVY RAIN.  OVER THE
PLAINS THE CHANCE FOR PRECIP WILL BE LESS BUT WITH LIGHT STEERING WINDS
AND HIGH PRECIPITABLE WATER...ANY THUNDERSTORMS THAT DEVELOP COULD
PRODUCE LOCALIZED HEAVY RAINFALL THIS EVENING. OVERNIGHT LOWS WILL
PROBABLY BE MUCH LIKE LAST NIGHT WHICH IS IN LINE WITH GUIDANCE.

In the hours before

Special weather statement, Aug 31, 11:34 AM MDT, 4 hours 38 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT SUN AUG 31 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A DEEP LAYER OF MOISTURE REMAINS OVER SOUTHERN COLORADO AND WILL
ALLOW FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE AREA.  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN.

SEVERE STORMS ARE NOT EXPECTED AND SPOTTER ACTIVATION SHOULD NOT
BE NECESSARY.

WEATHER SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS...
ESPECIALLY AMOUNTS OVER ONE INCH.   REPORTS OF FLOODING CAN BE
RELAYED TO THE NATIONAL WEATHER SERVICE IN PUEBLO THROUGH LAW
ENFORCEMENT OFFICIALS...IF NECESSARY.
Special weather statement, Aug 31, 11:35 AM MDT, 4 hours 37 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT SUN AUG 31 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A DEEP LAYER OF MOISTURE REMAINS OVER SOUTHERN COLORADO AND WILL
ALLOW FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS MUCH OF THE AREA.  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN.

SEVERE STORMS ARE NOT EXPECTED AND SPOTTER ACTIVATION SHOULD NOT
BE NECESSARY.

WEATHER SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS...
ESPECIALLY AMOUNTS OVER ONE INCH.   REPORTS OF FLOODING CAN BE
RELAYED TO THE NATIONAL WEATHER SERVICE IN PUEBLO THROUGH LAW
ENFORCEMENT OFFICIALS...IF NECESSARY.
Special weather statement, Aug 31, 2:32 PM MDT, 1 hour 40 minutes before
COZ075-077-312135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM NEAR TRINIDAD...

A STRONG THUNDERSTORM WILL CROSS HIGHWAYS 350/160 NEAR TRINIDAD
THROUGH 255 PM...AND MOVE INTO THE OPEN COUNTRY OF EASTERN LAS
ANIMAS COUNTY EAST OF HIGHWAY 350 THROUGH 330 PM. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS
OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING.

AT 230 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM OVER
INTERSTATE 25 7 MILES NORTH OF TRINIDAD...MOVING EAST NORTHEAST AT
20 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. LIGHTNING CAN STRIKE SEVERAL MILES
AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 31, 2:33 PM MDT, 1 hour 39 minutes before
COZ075-077-312135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT SUN AUG 31 1997

...STRONG THUNDERSTORM NEAR TRINIDAD...

A STRONG THUNDERSTORM WILL CROSS HIGHWAYS 350/160 NEAR TRINIDAD
THROUGH 255 PM...AND MOVE INTO THE OPEN COUNTRY OF EASTERN LAS
ANIMAS COUNTY EAST OF HIGHWAY 350 THROUGH 330 PM. THIS STORM WILL BE
CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS
OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING.

AT 230 PM...PUEBLO DOPPLER RADAR INDICATED THE THUNDERSTORM OVER
INTERSTATE 25 7 MILES NORTH OF TRINIDAD...MOVING EAST NORTHEAST AT
20 MPH.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. LIGHTNING CAN STRIKE SEVERAL MILES
AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, Aug 31, 3:37 PM MDT, 35 minutes before
COZ068-073-312240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT SUN AUG 31 1997

...THUNDERSTORMS WITH HEAVY RAIN IN FREMONT COUNTY...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING THROUGH FREMONT
COUNTY AND IS EXPECTED TO AFFECT THE ROYAL GORGE AND CANON CITY
THROUGH 430 PM.

AT 330 PM THIS LINE OF STORMS EXTENDED FROM NEAR GUFFEY IN PARK
COUNTY TO AROUND WETMORE IN CUSTER COUNTY.  THIS LINE WAS MOVING
NORTHEAST AT 15 MPH.

IF YOU ARE NEAR OR IN THE PATH OF THIS LINE OF STORMS...EXPECT
HEAVY RAIN...STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL.

PONDING OF WATER ON ROADWAYS IS POSSIBLE AND COULD LEAD TO
HYDROPLANING IF YOU ARE DRIVING TOO FAST FOR THE CONDITIONS.
Special weather statement, Aug 31, 3:38 PM MDT, 34 minutes before
COZ068-073-312240-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT SUN AUG 31 1997

...THUNDERSTORMS WITH HEAVY RAIN IN FREMONT COUNTY...

A LINE OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING THROUGH FREMONT
COUNTY AND IS EXPECTED TO AFFECT THE ROYAL GORGE AND CANON CITY
THROUGH 430 PM.

AT 330 PM THIS LINE OF STORMS EXTENDED FROM NEAR GUFFEY IN PARK
COUNTY TO AROUND WETMORE IN CUSTER COUNTY.  THIS LINE WAS MOVING
NORTHEAST AT 15 MPH.

IF YOU ARE NEAR OR IN THE PATH OF THIS LINE OF STORMS...EXPECT
HEAVY RAIN...STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL.

PONDING OF WATER ON ROADWAYS IS POSSIBLE AND COULD LEAD TO
HYDROPLANING IF YOU ARE DRIVING TOO FAST FOR THE CONDITIONS.

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.